Wisconsin, 2013

Winter Storm in Wisconsin, March 4 to 5, 2013

March 4 to 5, 2013 · NWS MPX · 5 events in 5 counties and zones

A large storm system began to organize across the northern Rockies Sunday night, March 3rd. A band of light snow developed ahead of this system across western Minnesota, and moved east across the state Sunday night.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large storm system began to organize across the northern Rockies Sunday night, March 3rd. A band of light snow developed ahead of this system across western Minnesota, and moved east across the state Sunday night. Much drier air across the western Great Lakes kept most of the snowfall very light or non-measurable across far eastern Minnesota until sunrise as the atmosphere moistened up. The continued dry air to the east eventually caused the light snow to dissipate across western Wisconsin, and then turn over to flurries by the afternoon. By the late afternoon, and into the evening of Monday, March 4th, the storm system became more organized, and moved southeast across the eastern Dakotas. This allowed for bands of moderate snowfall to develop across eastern Minnesota and western Wisconsin. The snow tapered off Tuesday afternoon March 5th, but as the storm wound down, a band of 6 to 10 inches of snow fell across far west central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 4, 5:51 AM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Mar 4, 5:51 AM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 AM CST MON MAR 4 2013

.AVIATION... /12Z TAF ISSUANCE/

CEILINGS DETERIORATING TO IFR FOR KSTC AND KMSP THROUGH 13Z AND
KRNH BY 14Z AS THE LEADING EDGE OF THE SNOW BAND MOVES IN. IT MAY
TAKE UNTIL EARLY THIS AFTERNOON FOR THE LOWER CONDITIONS TO REACH
KEAU WHERE A DEEP LAYER OF DRY AIR EXISTS BELOW 10K FEET. THE
WORST OF THE SNOW FOR TODAY IS EAST OF KAXN AND KRWF WITH
IMPROVEMENT IN VSBY EXPECTED. ALTHOUGH CEILINGS AT THESE TWO SITES
WILL FLUCTUATE ABOVE AND BELOW 010 FOR A TIME THIS MORNING...
BELIEVE CIGS BELOW 010 WILL BE THE RULE FOR THE AFTERNOON AND
NIGHT. THERE IS ALSO SOME CHANCE FOR LIGHT FREEZING DRIZZLE TODAY
IN THE WAKE OF THE SNOW BAND AT THE MN TAF SITES. CONFIDENCE ON
TIMING NOT HIGH ENOUGH TO INCLUDE IN THE TAFS. THE MAIN STORM
SYSTEM WILL DROP SOUTHWARD ACROSS MN TONIGHT. THIS WILL BRING A
RESURGENCE IN THE SNOWFALL...ESPECIALLY ACROSS EASTERN MN AND
WESTERN WI. MODERATE TO LOCALLY HEAVY SNOW LIKELY FOR MUCH OF THE
NIGHT AND TUESDAY MORNING FOR KMSP...KRNH AND KEAU. EAST WINDS 10
TO 20 KNOTS TONIGHT BACKING TO A MORE NORTHERLY DIRECTION FOR TUESDAY.

KMSP...A BAND OF WAA SNOW WILL MOVE THROUGH THIS MORNING WITH IFR
CIGS AND VSBYS NEAR 1SM. SNOWFALL ACCUMULATION FROM 12Z-18Z NEAR
2 INCHES. IMPROVING VSBY THIS AFTERNOON AS THE SNOW WANES A BIT
WITH CEILINGS DRIFTING ABOVE AND BELOW 010. THE SNOW WILL RETURN
WITH A VENGEANCE TONIGHT AS A LOW PRESSURE SYSTEM DROPS SOUTH
ACROSS MN. MODERATE TO HEAVY SNOW IS LIKELY DURING THE OVERNIGHT
HOURS WITH A GRADUAL DIMINISHING TREND TUESDAY MORNING. SNOWFALL
ACCUMULATION OVERNIGHT AND TUESDAY MORNING AROUND 7 INCHES. GUSTY
ESE WINDS TODAY FROM 15 TO 25 KNOTS BACKING TO THE NORTHEAST AT 10
KNOTS BY TUESDAY MORNING AND N 15 KNOTS FOR TUESDAY AFTERNOON.

/OUTLOOK FOR KMSP/

TUE NGT...MVFR CIGS/FLURRIES. WIND N 10 KTS.
WED...VFR. WIND LGT AND VRB.
THU...VFR. WIND SE 10-15 KTS.

&&

.DISCUSSION... /ISSUED 442 AM CST MON MAR 4 2013/

LATE SEASON WINTER STORM WILL SPREAD A SWATH OF 6 TO 10 INCHES OF
SNOW ACROSS THE REGION...WITH THE BULK OF THE PRECIP OCCURRING
MONDAY NIGHT INTO TUESDAY MORNING. COOLER WEATHER WILL FOLLOW FOR
THE MIDDLE OF THE WEEK WITH A FEW SUBZERO READINGS POSSIBLE
WEDNESDAY MORNING ACROSS WESTERN MINNESOTA...AND SINGLE DIGITS IN
WESTERN WISCONSIN THURSDAY MORNING. THE COLD WEATHER WILL BE SHORT
LIVED AS SOUTHWEST FLOW BRINGS MORE SEASONABLE TEMPERATURES FOR THE
WEEKEND...AND A CHANCE FOR RAIN OR SNOW.

TODAY THROUGH TUESDAY...EARLY MORNING WATER VAPOR IMAGERY TOGETHER
WITH RAP40 500MB HEIGHTS AND WINDS SHOWED A COMPACT VORTICITY
MAXIMUM ACROSS THE MT/ND BORDER. THE 1001MB SURFACE LOW WAS
LOCATED IN EAST CENTRAL NORTH DAKOTA. AN AREA OF SNOW EXTENDED
SOUTHEAST FROM THE SURFACE LOW ACROSS MINNESOTA INTO EASTERN IOWA
AND WESTERN ILLINOIS ALONG THE H850 WARM AIR ADVECTION AS SEEN IN
THE SPC MESOANALYSIS. LOCAL SHORTRANGE MODELS...INCLUDING THE HOP-
WRF...SHOW THIS BAND GRADUALLY DIMINISHING TO VERY LIGHT SNOW
AND POSSIBLE FREEZING DRIZZLE THIS AFTERNOON AS IT MAKES ITS WAY
NORTHEASTWARD AND ENCOUNTERS THE DRY LOW LEVEL AIR. THIS MAY GIVE
THE FALSE NOTION THAT THE WINTER STORM WARNING WAS A BUST...BUT DO
NOT BE FOOLED. A CLOSER LOOK AT THE NORTH AMERICAN WATER VAPOR
IMAGERY REVEALS A DRY AREA UPSTREAM FROM THE SHORTWAVE ALONG THE
BRITISH COLUMBIA COAST. THIS DENOTES THE HIGH POTENTIAL VORTICITY
OF THE STRATOSPHERIC AIR ASSOCIATED WITH AN UPPER LEVEL FRONT AND
JET STREAK. OVER THE NEXT 24 HOURS THIS HIGH PV RESERVOIR WILL
FEED INTO THE SHORTWAVE...CAUSING IT TO BECOME MORE AMPLIFIED AND
TAKE ON A NEGATIVE TILT. THE UPPER LEVEL DYNAMICS OF THIS
WAVE...EVIDENT BY THE TREMENDOUS QVECT CONVERGENCE...WILL LEAD TO
AN AREA OF UPWARD VERTICAL MOTION CENTERED WITHIN THE H500/600MB
LAYER ON THE NORTHERN EDGE OF THE H500MB LOW TRACK. AS THE
MOVES/DEVELOPS SOUTHEAST...A PROLONGED AREA OF MODERATE SNOW WILL
FALL ALONG THE MN/WI BORDER MONDAY NIGHT. DESPITE THE FACT THAT
THE SURFACE LOW WILL FILL 10MB OVER THE NEXT 24 HOURS! A
PRONOUNCED TROWEL WILL DEVELOP WHICH WILL ONLY ENHANCE THE
SNOWFALL POTENTIAL LATE MONDAY EVENING THROUGH TUESDAY MORNING.
MODELS HAVE COME IN TO BETTER AGREEMENT THAT A 10IN SWATH OF
SNOWFALL APPEARS LIKELY FROM JUST EAST OF ST CLOUD...THROUGH THE
TWIN CITIES METRO AREA...DOWN TOWARDS LA CROSSE WI...SO HAVE
EXPANDED THE WINTER STORM WARNING EASTWARD TO INCLUDE ALL THE
WISCONSIN COUNTIES IN THE MPX FORECAST AREA. NAM BUFR SOUNDINGS
SHOW NORTHWEST MIXED LAYER WINDS OF MID 20S...WITH GUSTS NEAR
30KTS ATOP THE LAYER ON TUESDAY AFTERNOON ACROSS WESTERN
MINNESOTA. THEREFORE HAVE INCLUDED BLOWING SNOW ALONG THE
MINNESOTA RIVER VALLEY. THE LIGHT SNOW WILL TAPER OFF TO FLURRIES
BY TUESDAY AFTERNOON...WITH CLEARING SKIES TUESDAY EVENING. AS
HIGH PRESSURE BUILDS ACROSS THE REGION...EXPECT GOOD RADIATIONAL
COOLING AND THEREFORE DROPPED TUESDAY NIGHT TEMPS BELOW GUIDANCE.

WEDNESDAY THROUGH SUNDAY...THE DEPARTING WINTER STORM WILL PHASE
WITH THE SOUTHERN STREAM AND CURL NORTHWARD ALONG THE ATLANTIC
COAST AS ANOTHER NOREASTER BRINGING HEAVY SNOW TO THE NEW ENGLAND
AREA. OUT WEST A DEEP TROUGH WILL DEVELOP LEADING TO RIDGING
ACROSS THE CENTRAL CONUS WITH THE NORTHERN STREAM LIFTING INTO
SOUTHERN CANADA. SOUTHWEST FLOW WILL BRING WARMER TEMPS ACROSS THE
REGION BY THE END OF THE WORK WEEK. THE WESTERN TROUGH WILL
EVENTUALLY EJECT A SHORTWAVE OUT FROM THE DESERT SOUTHWEST TOWARDS
THE GREAT PLAINS...WHICH COULD BRING A CHANCE OF RAIN OR SNOW FOR
THE WEEKEND. HOWEVER...CONFIDENCE IS LOW IN THE MODELS ABILITY TO
HANDLE THIS FEATURE...SO HAVE KEPT ONLY 20/30POPS ACROSS THE
SOUTHEAST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR ANOKA-BENTON-
     CARVER-CHISAGO-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
     KANABEC-LE SUEUR-MILLE LACS-MORRISON-RAMSEY-RICE-SCOTT-
     SHERBURNE-STEELE-WASECA-WASHINGTON-WRIGHT.

     WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR BLUE EARTH-BROWN-
     CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-MARTIN-MCLEOD-MEEKER-
     NICOLLET-POPE-RENVILLE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-
     WATONWAN.

     WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR LAC QUI PARLE-
     REDWOOD-YELLOW MEDICINE.

WI...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR DUNN-PEPIN-
     PIERCE-POLK-ST. CROIX.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR BARRON-CHIPPEWA-EAU CLAIRE-RUSK.

&&

RAH/JRB
Hazardous weather outlook, Mar 4, 4:55 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CST MON MAR 4 2013

MNZ047-048-054>058-064>067-073>076-082>085-091>093-051100-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
LE SUEUR-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
455 AM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW AND PATCHY FREEZING DRIZZLE ARE EXPECTED
TODAY...WITH HEAVIER SNOW DEVELOPING TONIGHT. SNOWFALL TOTALS OF 4
TO 7 INCHES ARE POSSIBLE... BUT LITTLE OR NO ICE ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST WINDS OF 20 MPH...WITH GUSTS NEAR 30 MPH WILL CAUSE
AREAS OF BLOWING SNOW ON TUESDAY...ESPECIALLY ALONG THE MINNESOTA
RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-049>053-059>063-068>070-077-078-WIZ014>016-023>028-
051100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
455 AM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW AND PATCHY FREEZING DRIZZLE IS EXPECTED
TODAY...WITH HEAVIER SNOW DEVELOPING TONIGHT AND LASTING THROUGH
TUESDAY. SNOWFALL TOTALS OF 7 TO 11 INCHES ARE POSSIBLE BY TUESDAY
AFTERNOON. LITTLE OR NO ICE ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL LINGER INTO TUESDAY AFTERNOON. STORM TOTALS WILL RANGE
FROM 7 TO 11 INCHES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Local storm report, Mar 4, 9:36 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 AM CST MON MAR 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     SNOW             1 WSW ST JAMES          43.98N 94.64W
03/04/2013  E2.5 INCH        WATONWAN           MN   TRAINED SPOTTER

0158 AM     SNOW             OLIVIA                  44.78N 95.00W
03/04/2013  M2.5 INCH        RENVILLE           MN   LAW ENFORCEMENT

0201 AM     SNOW             GRANITE FALLS           44.81N 95.54W
03/04/2013  E1.0 INCH        CHIPPEWA           MN   LAW ENFORCEMENT

0201 AM     SNOW             BENSON                  45.32N 95.61W
03/04/2013  E0.5 INCH        SWIFT              MN   LAW ENFORCEMENT

0201 AM     SNOW             MONTEVIDEO              44.95N 95.72W
03/04/2013  E0.5 INCH        CHIPPEWA           MN   LAW ENFORCEMENT

0201 AM     SNOW             WILLMAR                 45.12N 95.05W
03/04/2013  E1.0 INCH        KANDIYOHI          MN   LAW ENFORCEMENT

0214 AM     SNOW             REDWOOD FALLS           44.54N 95.11W
03/04/2013  E2.5 INCH        REDWOOD            MN   LAW ENFORCEMENT

0215 AM     SNOW             NEW ULM                 44.31N 94.46W
03/04/2013  E2.0 INCH        BROWN              MN   LAW ENFORCEMENT

0219 AM     SNOW             FAIRMONT                43.64N 94.46W
03/04/2013  E3.5 INCH        MARTIN             MN   LAW ENFORCEMENT

0224 AM     SNOW             WELLS                   43.74N 93.73W
03/04/2013  E1.0 INCH        FARIBAULT          MN   LAW ENFORCEMENT

0224 AM     SNOW             BLUE EARTH              43.64N 94.10W
03/04/2013  E3.0 INCH        FARIBAULT          MN   LAW ENFORCEMENT

0400 AM     SNOW             1 WSW ST JAMES          43.98N 94.64W
03/04/2013  M4.0 INCH        WATONWAN           MN   TRAINED SPOTTER

0438 AM     SNOW             MANKATO                 44.17N 93.99W
03/04/2013  M3.0 INCH        BLUE EARTH         MN   TRAINED SPOTTER

0600 AM     SNOW             CHASKA                  44.82N 93.61W
03/04/2013  M1.0 INCH        CARVER             MN   CO-OP OBSERVER

0600 AM     SNOW             3 SW CARLOS             45.94N 95.34W
03/04/2013  M2.0 INCH        DOUGLAS            MN   CO-OP OBSERVER

0600 AM     SNOW             LONG PRAIRIE            45.98N 94.86W
03/04/2013  M0.5 INCH        TODD               MN   CO-OP OBSERVER

0600 AM     SNOW             1 NE REDWOOD FALLS      44.55N 95.10W
03/04/2013  M4.0 INCH        REDWOOD            MN   CO-OP OBSERVER

0600 AM     SNOW             KIMBALL                 45.31N 94.30W
03/04/2013  M0.8 INCH        STEARNS            MN   CO-OP OBSERVER

0600 AM     SNOW             FAIRMONT                43.64N 94.46W
03/04/2013  M4.0 INCH        MARTIN             MN   CO-OP OBSERVER

0600 AM     SNOW             3 SE NEW ULM            44.28N 94.42W
03/04/2013  M2.6 INCH        BROWN              MN   CO-OP OBSERVER

0600 AM     SNOW             4 E MANKATO             44.17N 93.91W
03/04/2013  M2.1 INCH        BLUE EARTH         MN   CO-OP OBSERVER

0631 AM     SNOW             SACRED HEART            44.78N 95.35W
03/04/2013  M3.7 INCH        RENVILLE           MN   TRAINED SPOTTER

0658 AM     SNOW             MADELIA                 44.05N 94.42W
03/04/2013  E2.9 INCH        WATONWAN           MN   TRAINED SPOTTER

0700 AM     SNOW             1 SSW MONTGOMERY        44.43N 93.59W
03/04/2013  M1.5 INCH        LE SUEUR           MN   COCORAHS

0741 AM     SNOW             HAMBURG                 44.73N 93.96W
03/04/2013  M1.3 INCH        CARVER             MN   CO-OP OBSERVER

0741 AM     SNOW             1 E ST CLOUD            45.55N 94.15W
03/04/2013  M1.6 INCH        STEARNS            MN   COCORAHS

            SCSU

0741 AM     SNOW             1 NNE FARIBAULT         44.31N 93.27W
03/04/2013  M2.0 INCH        RICE               MN   CO-OP OBSERVER

0800 AM     SNOW             2 ENE MORRIS            45.59N 95.87W
03/04/2013  M1.7 INCH        STEVENS            MN   CO-OP OBSERVER

0800 AM     SNOW             1 WSW DARWIN            45.09N 94.42W
03/04/2013  M2.4 INCH        MEEKER             MN   COCORAHS

0800 AM     SNOW             WILLMAR                 45.12N 95.05W
03/04/2013  M1.0 INCH        KANDIYOHI          MN   COCORAHS

0800 AM     SNOW             2 NNW SPRINGFIELD       44.26N 94.99W
03/04/2013  M3.0 INCH        BROWN              MN   COCORAHS

0800 AM     SNOW             2 W PRIOR LAKE          44.73N 93.47W
03/04/2013  M1.0 INCH        SCOTT              MN   COCORAHS

0800 AM     SNOW             2 W PRIOR LAKE          44.73N 93.47W
03/04/2013  M1.0 INCH        SCOTT              MN   COCORAHS

0800 AM     SNOW             1 ESE MILROY            44.41N 95.54W
03/04/2013  M1.2 INCH        REDWOOD            MN   COCORAHS

0800 AM     SNOW             ELLENDALE               43.87N 93.30W
03/04/2013  M2.0 INCH        STEELE             MN   COCORAHS

0800 AM     SNOW             1 W CARVER              44.76N 93.65W
03/04/2013  M1.1 INCH        CARVER             MN   COCORAHS

0800 AM     SNOW             9 NNE BIRD ISLAND       44.89N 94.82W
03/04/2013  M2.5 INCH        RENVILLE           MN   COCORAHS

0800 AM     SNOW             3 SE ALBERT LEA         43.62N 93.32W
03/04/2013  M1.5 INCH        FREEBORN           MN   CO-OP OBSERVER

0800 AM     SNOW             2 NW CHASKA             44.84N 93.63W
03/04/2013  M1.0 INCH        CARVER             MN   CO-OP OBSERVER

0800 AM     SNOW             WANAMINGO               44.31N 92.79W
03/04/2013  M4.0 INCH        GOODHUE            MN   CO-OP OBSERVER

0900 AM     SNOW             WACONIA                 44.85N 93.79W
03/04/2013  M1.8 INCH        CARVER             MN   NWS EMPLOYEE

0926 AM     SNOW             1 S CLEAR LAKE          45.43N 94.00W
03/04/2013  M1.5 INCH        SHERBURNE          MN   TRAINED SPOTTER

            READING TAKEN AT REST STOP ON INTERSTATE 494.

&&

AJZ
Local storm report, Mar 4, 9:50 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CST MON MAR 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     SNOW             ALBERT LEA              43.66N 93.37W
03/04/2013  M2.0 INCH        FREEBORN           MN   PUBLIC

            REPORT RELAYED BY LOCAL MEDIA.

&&

AJZ
Local storm report, Mar 4, 10:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 AM CST MON MAR 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     SNOW             SPRINGFIELD             44.24N 94.98W
03/04/2013  M3.5 INCH        BROWN              MN   TRAINED SPOTTER

            OBSERVER MEASURED 0.15 INCHES OF MOISTURE FROM THIS
            AMOUNT.

&&

AJZ
Local storm report, Mar 4, 10:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CST MON MAR 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             LITTLE FALLS            45.98N 94.36W
03/04/2013  M1.4 INCH        MORRISON           MN   COCORAHS

&&

AJZ
Local storm report, Mar 4, 10:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CST MON MAR 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MONTGOMERY              44.44N 93.58W
03/04/2013  M1.9 INCH        LE SUEUR           MN   TRAINED SPOTTER

            LIQUID EQUIVALENT OF 0.19 INCHES.

&&

AJZ
Local storm report, Mar 4, 11:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1122 AM CST MON MAR 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             EDEN PRAIRIE            44.85N 93.46W
03/04/2013  M1.5 INCH        HENNEPIN           MN   PUBLIC

&&

AJZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, St. Croix

When
March 4, 12:00 PM CST to March 5, 12:00 PM CST
Where
St. Croix forecast zone
Reported by
COOP Observer
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday afternoon, and lasted through midday Tuesday, March 5th.

Winter Storm, Pierce

When
March 4, 12:00 PM CST to March 5, 12:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 10 inches of snowfall that started early Monday afternoon, and lasted through midday Tuesday, March 5th.

Winter Storm, Pepin

When
March 4, 12:00 PM CST to March 5, 12:00 PM CST
Where
Pepin forecast zone
Reported by
COOP Observer
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 10 inches of snowfall that started early Monday afternoon, and lasted through midday Tuesday, March 5th.

Winter Storm, Polk

When
March 4, 12:00 PM CST to March 5, 12:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday afternoon, and lasted through midday Tuesday, March 5th.

Winter Storm, Dunn

When
March 4, 12:00 PM CST to March 5, 12:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday afternoon, and lasted through midday Tuesday, March 5th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428386, 428387, 428388, 428389, 428390.